Alert archive / Washington / Gale Warnings in 2018

Gale Warning 63, NWS Seattle, WA

August 1, 2018

NWS Seattle, WA issued this gale warning at Aug 1, 2018, 8:39 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2018, 8:39 PM PDT (03:39 UTC)
Expired
Aug 2, 2018, 2:39 AM PDT
In force
6 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

373 
WHUS76 KSEW 020339
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
839 PM PDT Wed Aug 1 2018

PZZ131-132-021145-
/O.UPG.KSEW.SC.Y.0178.000000T0000Z-180802T1200Z/
/O.NEW.KSEW.GL.W.0063.180802T0339Z-180802T1200Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
839 PM PDT Wed Aug 1 2018

...GALE WARNING IN EFFECT UNTIL 5 AM PDT THURSDAY...

The National Weather Service in Seattle has issued a Gale
Warning...which is in effect until 5 AM PDT Thursday. The Small
Craft Advisory is no longer in effect. 

* WIND AND WAVES...West wind 20 to 35 knots, easing late tonight.
  Wind waves 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$


www.weather.gov/seattle
1 follow-up statement
625 
WHUS76 KSEW 020939
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
239 AM PDT Thu Aug 2 2018

PZZ131-132-021600-
/O.CAN.KSEW.GL.W.0063.000000T0000Z-180802T1200Z/
/O.NEW.KSEW.SC.Y.0179.180802T0939Z-180802T1600Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
239 AM PDT Thu Aug 2 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...GALE WARNING IS CANCELLED...

The National Weather Service in Seattle has issued a Small Craft
Advisory...which is in effect until 9 AM PDT this morning. 


* WIND AND WAVES...West wind 15 to 25 knots, easing to 10 to 20
  knots during the morning. Wind waves 1 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/seattle

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Aug 1, 2:30 PM PDT, 6 hours 9 minutes earlier.

Area forecast discussion, Aug 1, 2:30 PM PDT, 6 hours 9 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
230 PM PDT Wed Aug 1 2018

.SYNOPSIS...An exiting flat upper level ridge and an
approaching upper level trough will allow for cloudy
mornings...cooler daytime temperatures and the possibility of
drizzle or light showers through Friday. Once the trough
passes...the weekend will feature drier weather and near normal
temperatures. Warmer and drier weather now appears more likely early
next week.

&&

.SHORT TERM...Current satellite shows interior clouds slowly
eroding. Seattle...Tacoma and Olympia are starting to see clear
skies at the time of this writing while locations like Shelton and
Everett and Bellingham remain socked in. Those latter locations will
probably see some clearing late in the afternoon or in the early
evening. This clearing will be short-lived though as marine
cloudiness will push back in again tonight.

That is as good a segue into the forecast as any...as a flattening
ridge to the east continues to move eastward and an upper level
trough dips further south...exerting a better influence on W WA
Thursday. Under this new regime...with marine air pretty solidly
overhead...clouds will linger over the area throughout the day
limiting temperatures to the 60s throughout the CWA...although some
isolated spots might creep up to 70. As this feature slowly moves
eastward through Thursday and into Friday...the chance for precip
will enter into the forecast...although POPs will remain in the
slight chance to chance category...mostly below 50 percent. The
associated trough axis will finally pass through the area Friday
morning and models are in general agreement that the threat for
further precip fizzles out pretty quickly without the upper level
support. However...marine cloudiness will linger through the day
before conditions start to clear up on Saturday as upper level
ridging rebuilds over the area. Temperatures Friday will be similar
to Thursday with a more uniform spread ranging in the mid to upper
60s in the interior and low to mid 60s along the coast.

.LONG TERM...While models differ on the exact details...a consensus
appears to be emerging on the general trend for this weekend and
into the start of next week as upper level low pressure sinks south
over the Pacific...but instead of moving inland is actually forced
out to sea by a building Four Corners high. At the start of this
struggle...mainly during the weekend where the low center is
relatively close to the coast...temperatures will climb but still
remain in the upper 70s to right around 80. As the high continues to
build and pushes the low westward at the start of next week...that
is when a return to temperatures in the lower to mid 80s kicks in.
Models agree that the low will eventually push back and make its way
toward W WA...but they differ on the track which may or may not see
a return of low end POPs to the area. That...however...is way out
there in day 7/8 territory...so plenty of time for some agreement to
eventually arise.  SMR

&&

.AVIATION...Southwest flow aloft. Upper trough just offshore.
Low level moisture with areas of marine layer clouds--burning off
this afternoon for many areas, but probably holding on for the
coast. The clouds should be deeper with a better chance of drizzle
or showers Thursday morning, and most of Western Washington will not
see the clouds burn off on Thursday. Also, the mountains where it
was sunny today are likely to be in the fog and clouds tomorrow with
the top of the marine layer clouds around 5500 feet.

KSEA...Some sunshine through evening and then the marine layer
clouds will set up again. Thursday should only see some late
afternoon partial clearing at best. A SSW breeze most of the time,
perhaps becoming variable for a little while late this afternoon.

&&

.MARINE...Onshore flow of varying degrees will continue through the
end of this week. The forecast for west 20-30kt in the central and
eastern Strait for this evening looks good. The westerlies are
likely to be weaker Thursday evening, then maybe a bit stronger
again after that.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory central and eastern Strait of Juan de Fuca.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:39 AM PDTSmall Craft AdvisorySEW6 hr
Aug 2, 8:39 AM PDTSmall Craft AdvisorySEW24 hr

Nearby

Gale Warnings in Washington, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.